Hail, Roosevelt
- When
- September 19, 8:24 PM MST
- Where
- Roosevelt County, 6.8 mi NNW of Ft Kipp
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 48.240, -104.780
Public reported golf ball to hen egg size hail.
An approaching low pressure trough combined with a very unstable atmosphere to form a number of strong thunderstorms, one of which became severe as it moved through the northeast corner of Montana. KGGW WSR-88D was down for the event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
An approaching low pressure trough combined with a very unstable atmosphere to form a number of strong thunderstorms, one of which became severe as it moved through the northeast corner of Montana. KGGW WSR-88D was down for the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 19, 7:49 PM MST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Glasgow MT 849 PM MDT Thu Sep 19 2019 .DISCUSSION... Evening update... Going forecast was mostly in good shape. Main POP changes were to make things a little drier for roughly the western 2/3rds of the CWA. Also had to account for the storms that formed over Garfield County that are moving through McCone County now (830 pm MDT): these are in place about 3-4 hours early vs. hi res models. MUCAPE values still forecast to surge overnight, with the RAP13 forecast sounding at KSDY peaking out at 2998 J/kg at 6z; others in our east generally peaking out in the neighborhood of 2000 J/kg, so still some concern for severe hail potential tonight. Avery Previous Discussion... A surface low will move slowly north and northeast through Eastern Montana this evening through much of tonight, entering western North Dakota early Friday morning. This will trigger showers and storms late tonight (chances start to increase after midnight) across far eastern Montana. A large inversion will be in place, but there will still be ample MUCAPE available on the order of 1500 to 2000 J/Kg. If storms are able to stay isolated, there will be a threat for large hail. Otherwise, the main threat will be heavy rain, which could lead to some localized flooding. The best timeframe for these storms will be from 2 AM through 8 AM. The storms will eventually move east into North Dakota Friday morning. Additional storms will develop Friday afternoon and increase in coverage Friday night as a large upper-level trough moves through the area. With the front already being east of the area by peak heating, the threat for additional severe storms Friday afternoon and evening is small, but cannot be ruled out as there will still be some lingering moisture across far eastern areas. Rain will begin to diminish from west to east on Saturday as a ridge of high pressure begins to build into western Montana. Total rainfall amounts through Saturday will range from around 0.10 inch in northern Phillips County to upwards of an inch towards Sidney and Glendive. The ridge will keep us dry Sunday, but another trough will be moving into the area for the first part of next week. Limited moisture should help to keep things fairly dry through Tuesday, but a round of Pacific moisture will increase precipitation chances towards mid-week. High temperatures will be in the 60s and 70s through the forecast period with lows generally in the 40s. -Mottice && .AVIATION... EXPECTED FLIGHT CATEGORY: VFR. WINDS: northwest at all TAF locations except KSDY 5 to 10 kts overnight. Winds shift to the west at KSDY after 9z and become more northwest by 12z. Winds tomorrow will be northwest to north 5 to 15 kts at all TAF sites. SYNOPSIS: Low pressure at the surface will move through the region through tonight. This will trigger showers and thunderstorms late tonight with the best chances near the North Dakota border. Stronger storms are possible near KGDV & KSDY through Friday morning with primarily a hail threat. Additional isolated severe storms are possible Friday afternoon in similar areas. Potential for some wind shear through the overnight hours as the front passes through the area. Avery && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
Special Weather Statement
National Weather Service Glasgow MT
903 PM MDT Thu Sep 19 2019
MTZ018>020-024-062-200400-
Richland MT-Sheridan MT-Daniels MT-Western Roosevelt MT-
Eastern Roosevelt MT-
903 PM MDT Thu Sep 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DANIELS...CENTRAL
ROOSEVELT...SOUTHWESTERN SHERIDAN...NORTHEASTERN MCCONE AND
NORTHWESTERN RICHLAND COUNTIES UNTIL 1000 PM MDT...
At 903 PM MDT, Doppler radar was tracking a strong thunderstorm near
Poplar, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Poplar, Brockton, Medicine Lake, Froid, Sprole, Mccabe, Fort Kipp and
Homestead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4832 10411 4794 10506 4803 10520 4806 10519
4806 10521 4807 10523 4809 10522 4809 10523
4808 10528 4817 10541 4878 10475
TIME...MOT...LOC 0303Z 225DEG 36KT 4813 10511
Avery/GilchristPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
911 PM MDT THU SEP 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL POPLAR 48.11N 105.20W
09/19/2019 E0.88 INCH ROOSEVELT MT PUBLIC
BRIEF NICKEL SIZE HAIL.
&&
GILCHRISTThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Public reported golf ball to hen egg size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849555.